Kansas, 2009

Hail and Damaging Winds in Kansas, May 30, 2009

May 30, 2009 · NWS DDC · 5 events in 2 counties and zones

A stalled front provided convergence in late afternoon heat and produced widely scattered thunderstorms, some of which became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stalled front provided convergence in late afternoon heat and produced widely scattered thunderstorms, some of which became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:13 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 30, 2:13 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT SAT MAY 30 2009

.DISCUSSION...

DAYS 1-2...

FIRST QUESTION IS TSRA CHANCES THIS EVENING ALONG A WEAK COOL
FRONT SLIDING SOUTH THROUGH THE CWA. EARLY THIS AFTERNOON THERE
WAS HEAVY CU AND TCU FORMING ACROSS PARTS OF THE WESTERN COUNTIES.
HOWEVER, GIVING THE SIGNIFICANT MIXING THAT OCCURRED TODAY THE
BASES SHOULD BE QUITE HIGH. THUS ANY TSRA THAT DO DEVELOP WILL
HAVE VERY LITTLE PCPN BUT PERHAPS SOME GUSTY WINDS.

THE FRONT WILL STALL OVER THE AREA THIS EVENING AND THEN BEGIN TO
MOVE BACK NORTH ON SUNDAY IN RESPONSE TO FALLING PRESSURES IN THE
LEE AS WESTERLIES SLOWLY DEVELOPS. THE AIRMASS ACROSS THE AREA ON
SUNDAY SHOULD BE NEARLY THE SAME AS TODAY. THUS, EXPECTING TEMPS
TO REACH THE LOW TO MID 90S. WITH THE LACK OF SURFACE CONVERGENCE
TOMORROW I THINK THE CHANCE FOR ANY TSRA IS MINIMAL.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL BE WEAKENING AS IT
EJECTS TOWARDS THE CENTRAL PLAINS DURING THE FIRST OF THE WEEK. A
DRYLINE MAY BECOME ESTABLISHED ACROSS MY WESTERN COUNTIES DURING
THE DAY AND THERE MAY BE ISOLATED TO SCATTERED TSRA AS SFC HEATING
REACHES IT MAX DURING THE AFTERNOON. THE BEST CHANCE FOR PCPN WILL
BE BEYOND THIS PERIOD.

DAYS 3-7...

THE NHEM WATER VAPOR LOOP TODAY SHOWS A SIGNIFICANT LONGWAVE
TROUGH/LOW CENTERED AROUND THE DATELINE BETWEEN 40-45N.  ANOTHER
LARGE-SCALE TROUGH/LOW OF SIGNIFICANCE WAS CENTERED AROUND HUDSON
BAY.  A SUBTROPICAL JET EXTENDED ACROSS A SIGNIFICANT LENGTH OF THE
PACIFIC ALONG ROUGHLY 15N. PLANETARY SCALE RIDGING EXISTED BETWEEN
THE TWO AFOREMENTIONED LOWS, WITH SYNOPTIC SCALE LOWS WALLOWING
AMIDST THIS LARGER SCALE RIDGING.  GIVEN THE FACT THESE TWO LOWS
WERE SPINNING ESSENTIALLY BETWEEN THE TWO PLANETARY SCALE JETS, THEY
WERE VERY SLOW MOVING.  THE EASTERN LOW OF THESE TWO WAS CENTERED
OVER SOUTHWESTERN ARIZONA THIS MORNING.  THE DEEPER OF THESE TWO
LOWS WAS OFF THE WEST COAST STILL...ABOUT 800 MILES WEST OF NORTHERN
CALIFORNIA.

THE ARIZONA SYSTEM WILL VERY SLOWLY MOVE INTO CO/NM BY MONDAY NIGHT
PUTTING THE CENTRAL HIGH PLAINS INTO A MORE FAVORABLE SITUATION FOR
UPWARD VERTICAL MOTION AND LOW LEVEL RESPONSE.  THE 12Z GFS SHOWS
THE H5 VORT CENTER ACROSS SOUTHEAST COLORADO VALID F72 (12Z TUES).
GIVEN THE SLOW MOVEMENT OF THIS STORM SYSTEM, SHOULD SEE A
SITUATION NOT TOO DISSIMILAR TO THE MAY 26 EVENT WHERE WIDESPREAD
THUNDERSTORMS AND POST FRONTAL RAIN ENCOMPASSED MUCH OF WESTERN
KANSAS.  WILL BE RAMPING UP POPS FOR MONDAY NIGHT AND
TUESDAY...EXTENDING HIGH CHANCE POPS INTO TUESDAY NIGHT...AND EVEN
INTO EARLY WEDNESDAY ACROSS THE EAST.  HAVE LOWERED TEMPERATURES
WEDNESDAY...HOWEVER GIVEN THE SLOWER MOVEMENT OF THE
SYSTEM...TUESDAY TEMPERATURES ARE EVEN A BIT MORE CHALLENGING THAN
BEFORE.  THERE COULD BE A SUBSTANTIAL BAROCLINIC ZONE ACROSS
SOUTHWEST KANSAS WITH HIGHS IN THE LOWER 80S FROM COLDWATER TO
MEDICINE LODGE...AND TEMPERATURES NOT ESCAPING THE UPPER 50S/LOWER
60S TOWARD SCOTT CITY/DIGHTON.

A PERTURBATION ROTATING AROUND THE SOUTHWEST PERIPHERY THE HUDSON
BAY GYRE WILL AID IN PUSHING A STRONG COLD FRONT THROUGH.  THIS
POLAR AIRMASS WILL LIKELY LINGER THROUGH THURSDAY BEFORE WE START
SEEING SOME RETURN SOUTHEASTERLY FLOW.

THURSDAY NIGHT/FRIDAY... THE LARGER CUTOFF LOW CURRENTLY OFF THE
COAST OF CALIFORNIA WILL THEN FINALLY APPROACH CALIFORNIA BY EARLY
FRIDAY.  AS THIS IS HAPPENING THOUGH...THE HUDSON BAY PLANETARY
SCALE CIRCULATION WILL CONTINUE TO RATHER FORMIDABLE WITH LARGE
NEGATIVE H5 HEIGHT ANOMALY EXTENDING SOUTH INTO THE FAR NORTHERN
PLAINS/UPPER MIDWEST/GREAT LAKES REGION.  THIS WILL MOST LIKELY SEND
YET ANOTHER SURGE OF CANADIAN AIR SOUTH SOMETIME LATE FRIDAY OR
EARLY SATURDAY.  WILL INTRODUCE 20-30 POPS FOR BOTH LATE FRIDAY AND
FRIDAY NIGHT ALONG THIS FRONT.

THERE ARE MANY QUESTIONS BEYOND THIS TIME FRAME.  HOW SIGNIFICANT
WILL THE HUDSON BAY CIRCULATION BE BY D+7 AND HOW MUCH INFLUENCE
WILL IT HAVE IN THE SURFACE PATTERN (I.E. HOW FAR SOUTH WILL POLAR
FRONTS REACH)?  WHAT WILL BECOME OF THE LARGE CALIFORNIA CUTOFF AS
IT SLOWLY MAKES ITS APPROACH TO THE SOUTHWEST CONUS? WHEN WILL IT
FINALLY MOVE INLAND?  HOW WILL IT INTERACT WITH THE HUDSON BAY POLAR
VORTEX?  BLOCKED CIRCULATIONS LIKE THIS ARE EXTREMELY DIFFICULT TO
DEAL WITH FROM A FORECASTING STANDPOINT ESPECIALLY WHEN IT COMES
DOWN TO SMALLER SCALE INTERACTIONS THAT ARE INVOLVED...AND HAVE A
SUBSTANTIAL IMPACT (EITHER POSITIVE OR NEGATIVE) ON SENSIBLE WEATHER
FOR EVERYONE.  IN OTHER WORDS...THE FORECAST BEYOND D+7 IS ABOUT AS
UNCLEAR AS CAN BE FOR THIS TIME OF YEAR (OR ANYTIME OF YEAR FOR THAT
MATTER).  IT DOES SEEM UNLIKELY, THOUGH, THAT ANY FRONT OR LARGE
SCALE MCS WILL SCOUR OUT GULF MOISTURE AFTER D+6, SO THE PERIOD
BEYOND JUNE 5 SHOULD HAVE SOME FAIRLY GOOD MOISTURE WITH MID-UPPER
TROPOSPHERIC FLOW (WHETHER IT BE SOUTHWEST FLOW, WESTERLY FLOW, OR
NORTHWESTERLY FLOW).  FLOW AND MOISTURE/CAPE THIS TIME OF YEAR
USUALLY MEANS STRONG/SEVERE CONVECTION FOR SOMEONE ON THE GREAT
PLAINS (CLIMATOLOGY)...BUT WILL IT BE AN ABOVE CLIMATOLOGY PERIOD OF
ACTIVE SEVERE WEATHER (OR RAINFALL) INCLUDING WESTERN KANSAS?
-UMSCHEID

&&

AVIATION...

A WEAK FRONT WILL EXTEND FROM KGCK TO KDDC THIS AFTERNOON/EVENING.
ISOLATED TO WIDELY SCATTERED CONVECTION WILL LIKELY FORM ALONG THIS
FRONT...HOWEVER GIVEN THE EXPECTED ISOLATED AND SLOW-MOVING NATURE
OF THE STORMS...WILL JUST USE CB ONLY IN THE TAFS FOR NOW WITH
AMENDMENTS TO INCLUDE EITHER VCTS OR TSRA IF/WHEN STORMS BEGIN TO
THREATEN ANY OF THE TERMINALS.  THE FRONT WILL THEN WASH OUT
OVERNIGHT WITH A RETURN TO SOUTHERLY WINDS SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  95  63  89 /  20   0  10  40
GCK  60  95  62  89 /  20   0  20  30
EHA  63  95  65  92 /   0   0  20  10
LBL  61  95  63  90 /   0   0  20  20
HYS  60  92  62  88 /  20   0  10  40
P28  63  95  65  90 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/25
Hazardous weather outlook, May 30, 2:57 AM CST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT SAT MAY 30 2009

KSZ030-031-043>046-061>066-074>081-084>090-311000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 AM CDT SAT MAY 30 2009 /257 AM MDT SAT MAY 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS LATE THIS MORNING
BEFORE STALLING ACROSS SOUTHWEST KANSAS BY THIS AFTERNOON. THERE IS
A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS ALONG THE COLD FRONT
LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY NORTH OF A
LINE FROM ULYSSES TO PRATT. ALTHOUGH ANY DEVELOPING STORMS ARE NOT
EXPECTED TO BECOME SEVERE...SMALL HAIL AND STRONG GUSTY WINDS
CANNOT BE RULED OUT WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE INTO NORTHWESTERN KANSAS MONDAY WITH A
DRYLINE DEVELOPING AND EXTENDING SOUTH ACROSS EXTREME WESTERN
KANSAS. THIS WILL RESULT IN AN INCREASED CHANCE FOR THUNDERSTORMS
LATE MONDAY AFTERNOON AND MONDAY NIGHT ACROSS WESTERN KANSAS. THE
POTENTIAL EXISTS THAT SOME STORMS COULD BECOME SEVERE...ESPECIALLY
WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE SOUTH OF THE FRONT.
HOWEVER, SEVERE POTENTIAL MAY BE LIMITED BY LACK OF UPPER LEVEL
SUPPORT DUE TO A WEAK FLOW ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Edwards

When
May 30, 6:30 PM CST
Where
Edwards County, 0.55 mi W of Trousdale
Reported by
Public
Coordinates
37.820, -99.090

Rainfall of 1.70 inches fell at a location 5 miles ENE of Fellsburg.

Hail, Gray

When
May 30, 8:20 PM CST
Where
Gray County, Ingalls
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -100.450

Thunderstorm Wind, Gray

When
May 30, 8:20 PM CST
Where
Gray County, 2.14 mi NW of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.850, -100.480

The observer estimated winds of 60 mph.

Hail, Gray

When
May 30, 8:46 PM CST
Where
Gray County, 6 mi N of Cimarron
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.887, -100.350

Thunderstorm Wind, Gray

When
May 30, 9:05 PM CST
Where
Gray County, 4.84 mi N of Cimarron Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.900, -100.350

The law enforcement officer estimated 60 mph winds.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176425, 176426, 176428, 176432, 176430.